Pembrolizumab-induced pan–airway mucositis with a cobblestone-like appearance: a case report

View at publisher
Authors: Ryo Ikeda, Takeshi Takahashi, Kosuke Ichikawa, Hazuki Kazama, Arata Horii
Cited by: 1
References: 10

Abstract

Immune checkpoint inhibitors (ICIs) can induce diverse immune-related adverse events (irAEs), but pan-airway mucosal involvement is rare and may mimic common infectious laryngopharyngitis. A 76-year-old woman receiving long-term pembrolizumab for lung squamous cell carcinoma developed asthma-like symptoms ~1 year after treatment initiation, which were partially controlled with inhaled corticosteroid. Approximately 3 years after pembrolizumab initiation, she presented with persistent hoarseness and sore throat. Laryngoscopy showed diffuse erythema and a characteristic cobblestone-like appearance of the pharyngeal and laryngeal mucosa, and chest computed tomography revealed diffuse thickening of the tracheal and bronchial walls. Bronchoscopy demonstrated continuous mucosal inflammation extending from the bronchi to the larynx. Biopsies from both the larynx and trachea revealed identical dense CD8-positive T-cell infiltration without granulomatous changes, consistent with ICI-induced mucositis. Her symptoms and endoscopic and radiologic abnormalities resolved after discontinuation of pembrolizumab and initiation of oral prednisolone, and steroids were successfully tapered without recurrence. This case highlights a rare but clinically important pattern of ICI-induced pan-airway mucositis, in which lower-airway inflammation may be initially attenuated by inhaled steroids and later become evident after extension to the upper airway; such airway irAEs should be considered in ICI-treated patients presenting with persistent or atypical upper-airway symptoms.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Oral health in cancer treatment Head and Neck Cancer Studies

Publication details

Journal / source
Japanese Journal of Clinical Oncology
Publisher
Oxford University Press (OUP)
Volume
56
Issue
5
Pages
654–658
Publication date
16 January 2026
Language
EN